Adverse cardiovascular events temporally associated with ma huang, an herbal source of ephedrine

David Samenuk, Mark S. Link, Munther K. Homoud, Robert Contreras, Theoharis C. Theohardes, Paul J. Wang, N. A.Mark Estes

Research output: Contribution to journalArticle

189 Citations (Scopus)

Abstract

Objective: To evaluate possible cardiovascular toxic effects associated with use of dietary supplements containing ma huang, an herbal source of ephedrine. Methods: We reviewed the comprehensive database Adverse Reaction Monitoring System of the Food and Drug Administration, which included clinical records, investigative reports, and autopsy reports related to ma huang use. The main outcome measurements were stroke, myocardial infarction, and sudden death. Results: From 1995 to 1997, 926 cases of possible ma huang toxicity were reported to the Food and Drug Administration. In 37 patients (23 women and 14 men with a mean ± SD age of 43±13 years), use of ma huang was temporally related to stroke (in 16), myocardial infarction (in 10), or sudden death (in 11). Autopsies performed in 7 of the 11 patients who experienced sudden death showed a normal heart in 1, coronary atherosclerosis in 3, and cardiomyopathies in 3. In 36 of the 37 patients, use of ma huang was reported to be within the manufacturers' dosing guidelines. Conclusions: Analysis of the 37 patients indicates the following findings: (1) ma huang use is temporally related to stroke, myocardial infarction, and sudden death; (2) underlying heart or vascular disease is not a prerequisite for ma huang-related adverse events; and (3) the cardiovascular toxic effects associated with ma huang were not limited to massive doses. Although the pathogenesis of the cardiac toxic effects of ma huang remains incompletely defined, available observational and circumstantial evidence indicates that use of the substance may be associated with serious medical complications.

Original languageEnglish (US)
Pages (from-to)12-16
Number of pages5
JournalMayo Clinic Proceedings
Volume77
Issue number1
DOIs
StatePublished - Jan 1 2002

Fingerprint

Ephedra sinica
Ephedrine
Sudden Death
Poisons
Stroke
Myocardial Infarction
United States Food and Drug Administration
Autopsy
Dietary Supplements
Cardiomyopathies
Vascular Diseases
Coronary Artery Disease
Heart Diseases

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Samenuk, D., Link, M. S., Homoud, M. K., Contreras, R., Theohardes, T. C., Wang, P. J., & Estes, N. A. M. (2002). Adverse cardiovascular events temporally associated with ma huang, an herbal source of ephedrine. Mayo Clinic Proceedings, 77(1), 12-16. https://doi.org/10.4065/77.1.12

Adverse cardiovascular events temporally associated with ma huang, an herbal source of ephedrine. / Samenuk, David; Link, Mark S.; Homoud, Munther K.; Contreras, Robert; Theohardes, Theoharis C.; Wang, Paul J.; Estes, N. A.Mark.

In: Mayo Clinic Proceedings, Vol. 77, No. 1, 01.01.2002, p. 12-16.

Research output: Contribution to journalArticle

Samenuk, D, Link, MS, Homoud, MK, Contreras, R, Theohardes, TC, Wang, PJ & Estes, NAM 2002, 'Adverse cardiovascular events temporally associated with ma huang, an herbal source of ephedrine', Mayo Clinic Proceedings, vol. 77, no. 1, pp. 12-16. https://doi.org/10.4065/77.1.12
Samenuk, David ; Link, Mark S. ; Homoud, Munther K. ; Contreras, Robert ; Theohardes, Theoharis C. ; Wang, Paul J. ; Estes, N. A.Mark. / Adverse cardiovascular events temporally associated with ma huang, an herbal source of ephedrine. In: Mayo Clinic Proceedings. 2002 ; Vol. 77, No. 1. pp. 12-16.
@article{289763acd98e444485c1fc055bd3c32c,
title = "Adverse cardiovascular events temporally associated with ma huang, an herbal source of ephedrine",
abstract = "Objective: To evaluate possible cardiovascular toxic effects associated with use of dietary supplements containing ma huang, an herbal source of ephedrine. Methods: We reviewed the comprehensive database Adverse Reaction Monitoring System of the Food and Drug Administration, which included clinical records, investigative reports, and autopsy reports related to ma huang use. The main outcome measurements were stroke, myocardial infarction, and sudden death. Results: From 1995 to 1997, 926 cases of possible ma huang toxicity were reported to the Food and Drug Administration. In 37 patients (23 women and 14 men with a mean ± SD age of 43±13 years), use of ma huang was temporally related to stroke (in 16), myocardial infarction (in 10), or sudden death (in 11). Autopsies performed in 7 of the 11 patients who experienced sudden death showed a normal heart in 1, coronary atherosclerosis in 3, and cardiomyopathies in 3. In 36 of the 37 patients, use of ma huang was reported to be within the manufacturers' dosing guidelines. Conclusions: Analysis of the 37 patients indicates the following findings: (1) ma huang use is temporally related to stroke, myocardial infarction, and sudden death; (2) underlying heart or vascular disease is not a prerequisite for ma huang-related adverse events; and (3) the cardiovascular toxic effects associated with ma huang were not limited to massive doses. Although the pathogenesis of the cardiac toxic effects of ma huang remains incompletely defined, available observational and circumstantial evidence indicates that use of the substance may be associated with serious medical complications.",
author = "David Samenuk and Link, {Mark S.} and Homoud, {Munther K.} and Robert Contreras and Theohardes, {Theoharis C.} and Wang, {Paul J.} and Estes, {N. A.Mark}",
year = "2002",
month = "1",
day = "1",
doi = "10.4065/77.1.12",
language = "English (US)",
volume = "77",
pages = "12--16",
journal = "Mayo Clinic Proceedings",
issn = "0025-6196",
publisher = "Elsevier Science",
number = "1",

}

TY - JOUR

T1 - Adverse cardiovascular events temporally associated with ma huang, an herbal source of ephedrine

AU - Samenuk, David

AU - Link, Mark S.

AU - Homoud, Munther K.

AU - Contreras, Robert

AU - Theohardes, Theoharis C.

AU - Wang, Paul J.

AU - Estes, N. A.Mark

PY - 2002/1/1

Y1 - 2002/1/1

N2 - Objective: To evaluate possible cardiovascular toxic effects associated with use of dietary supplements containing ma huang, an herbal source of ephedrine. Methods: We reviewed the comprehensive database Adverse Reaction Monitoring System of the Food and Drug Administration, which included clinical records, investigative reports, and autopsy reports related to ma huang use. The main outcome measurements were stroke, myocardial infarction, and sudden death. Results: From 1995 to 1997, 926 cases of possible ma huang toxicity were reported to the Food and Drug Administration. In 37 patients (23 women and 14 men with a mean ± SD age of 43±13 years), use of ma huang was temporally related to stroke (in 16), myocardial infarction (in 10), or sudden death (in 11). Autopsies performed in 7 of the 11 patients who experienced sudden death showed a normal heart in 1, coronary atherosclerosis in 3, and cardiomyopathies in 3. In 36 of the 37 patients, use of ma huang was reported to be within the manufacturers' dosing guidelines. Conclusions: Analysis of the 37 patients indicates the following findings: (1) ma huang use is temporally related to stroke, myocardial infarction, and sudden death; (2) underlying heart or vascular disease is not a prerequisite for ma huang-related adverse events; and (3) the cardiovascular toxic effects associated with ma huang were not limited to massive doses. Although the pathogenesis of the cardiac toxic effects of ma huang remains incompletely defined, available observational and circumstantial evidence indicates that use of the substance may be associated with serious medical complications.

AB - Objective: To evaluate possible cardiovascular toxic effects associated with use of dietary supplements containing ma huang, an herbal source of ephedrine. Methods: We reviewed the comprehensive database Adverse Reaction Monitoring System of the Food and Drug Administration, which included clinical records, investigative reports, and autopsy reports related to ma huang use. The main outcome measurements were stroke, myocardial infarction, and sudden death. Results: From 1995 to 1997, 926 cases of possible ma huang toxicity were reported to the Food and Drug Administration. In 37 patients (23 women and 14 men with a mean ± SD age of 43±13 years), use of ma huang was temporally related to stroke (in 16), myocardial infarction (in 10), or sudden death (in 11). Autopsies performed in 7 of the 11 patients who experienced sudden death showed a normal heart in 1, coronary atherosclerosis in 3, and cardiomyopathies in 3. In 36 of the 37 patients, use of ma huang was reported to be within the manufacturers' dosing guidelines. Conclusions: Analysis of the 37 patients indicates the following findings: (1) ma huang use is temporally related to stroke, myocardial infarction, and sudden death; (2) underlying heart or vascular disease is not a prerequisite for ma huang-related adverse events; and (3) the cardiovascular toxic effects associated with ma huang were not limited to massive doses. Although the pathogenesis of the cardiac toxic effects of ma huang remains incompletely defined, available observational and circumstantial evidence indicates that use of the substance may be associated with serious medical complications.

UR - http://www.scopus.com/inward/record.url?scp=0036141178&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036141178&partnerID=8YFLogxK

U2 - 10.4065/77.1.12

DO - 10.4065/77.1.12

M3 - Article

C2 - 11795249

AN - SCOPUS:0036141178

VL - 77

SP - 12

EP - 16

JO - Mayo Clinic Proceedings

JF - Mayo Clinic Proceedings

SN - 0025-6196

IS - 1

ER -